Ayahuasca preparations and serotonin reuptake inhibitors: a potential combination for severe adverse interactions

J Psychoactive Drugs. Oct-Dec 1998;30(4):367-9. doi: 10.1080/02791072.1998.10399712.

Abstract

The Amazonian psychoactive plant beverage ayahuasca has attracted increasing interest in recent years. Little attention has been given, however, to potentially dangerous interactions with other drugs. In particular, the interaction between the potent monoamine oxidase-inhibiting harmala alkaloids in ayahuasca and the selective serotonin reuptake inhibitor (SSRI) class of antidepressants may induce a serotonin syndrome with potentially grave outcome. Caution is advised when combining ayahuasca with certain pharmaceutical drugs.

MeSH terms

  • Adult
  • Brazil
  • Drug Interactions
  • Fluoxetine / adverse effects
  • Herb-Drug Interactions
  • Humans
  • Male
  • Plants, Medicinal / adverse effects*
  • Plants, Medicinal / chemistry
  • Serotonin Syndrome / chemically induced*
  • Serotonin Syndrome / psychology
  • Serotonin Uptake Inhibitors / adverse effects*

Substances

  • Serotonin Uptake Inhibitors
  • Fluoxetine